Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 139, NWS Springfield, MO

October 13, 2021Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Oct 13, 2021, 7:37 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2021, 7:37 AM CDT (12:37 UTC)
Expired
Oct 13, 2021, 8:30 AM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Tulsa radar (KINX), 136 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 7:45 AM CDTTSTM WND GST 603 Wsw Hallowell, KSCHEROKEE COUNTY EMD ESTIMATED 60 MPH WIND GUSTS AT THE OSWEGO AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
590 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS53 KSGF 131237
SVRSGF
KSC021-037-131330-
/O.NEW.KSGF.SV.W.0139.211013T1237Z-211013T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
737 AM CDT Wed Oct 13 2021

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...
  Southern Crawford County in southeastern Kansas...

* Until 830 AM CDT.

* At 736 AM CDT, severe thunderstorms were located over far western 
  Crawford and western Cherokee counties, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pittsburg...                      Baxter Springs...
  Frontenac...                      Columbus...
  Galena...                         Girard...
  Arma...                           Cherokee...
  Weir...                           Lowell...
  Sherman...                        Mulberry...
  Scammon...                        Chicopee...
  Mccune...                         Franklin...
  West Mineral...                   Treece...
  Roseland...                       Neutral...

 This includes Interstate 44 near mile marker 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 9508 3742 9506 3758 9462 3700 9462
      3700 9507 3727 9508
TIME...MOT...LOC 1236Z 240DEG 48KT 3726 9513 3697 9523 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cramer
2 follow-up statements
015 
WWUS53 KSGF 131259
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
759 AM CDT Wed Oct 13 2021

KSC021-037-131330-
/O.CON.KSGF.SV.W.0139.000000T0000Z-211013T1330Z/
Cherokee KS-Crawford KS-
759 AM CDT Wed Oct 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR CHEROKEE AND SOUTHEASTERN CRAWFORD COUNTIES...

At 758 AM CDT, severe thunderstorms were located along a line
extending from Girard to near Chetopa, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pittsburg...                      Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Girard...
Arma...                           Cherokee...
Weir...                           Lowell...
Mulberry...                       Scammon...
Chicopee...                       Franklin...
West Mineral...                   Treece...
Roseland...                       Neutral...
Melrose...                        Beulah...

This includes Interstate 44 near mile marker 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3732 9495 3749 9487 3758 9462 3700 9462
      3700 9507 3715 9500
TIME...MOT...LOC 1258Z 219DEG 81KT 3750 9483 3701 9502 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cramer
056 
WWUS53 KSGF 131323
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
823 AM CDT Wed Oct 13 2021

KSC021-037-131333-
/O.EXP.KSGF.SV.W.0139.000000T0000Z-211013T1330Z/
Cherokee KS-Crawford KS-
823 AM CDT Wed Oct 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE AND SOUTHEASTERN
CRAWFORD COUNTIES WILL EXPIRE AT 830 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 3732 9495 3749 9487 3758 9462 3700 9462
      3700 9507 3715 9500
TIME...MOT...LOC 1323Z 240DEG 48KT 3766 9447 3717 9466 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:41 AM CDT, 56 minutes earlier.

Area forecast discussion, Oct 13, 6:41 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 AM CDT Wed Oct 13 2021

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Wed Oct 13 2021

Forecast Messages:
1. Showers and thunderstorms into Friday.
2. Low end risk for some strong storms toward central MO today.
3. Rounds of rainfall may lead to isolated flooding.
4. Southerly winds gusting to 30-40 mph today.
5. Much cooler this weekend.

A deep low pressure system well NW of the area this morning has
resulted in a cold front with a line of convection west of the
area early this morning. The front will move into the area this
morning then stall out over the CWA as the low moves north. Storm
intensity has been decreasing with eastward progression and that
trend should continue as instability is lower and inhibition is
higher with eastward extent. Daytime heating may result in enough
instability for some strong storms across the northern CWA with
gusty winds the primary threat, but severe chances are low.

Gradient winds between the 994mb surface low and a 1016mb high
over the southeastern CONUS will result in gusty southerly winds
today. Gusts have started to increase already this morning with
peak gusts at KJLN and KSGF of 35-40 mph. Will generally see gusts
in the 30-40 mph range with some occasional higher gusts. Winds
will start to diminish late this afternoon and evening.

Coverage of QPF should be limited to near the front today, but
shortwave energy and an upper jet streak will support a round of
more widespread rainfall and a more narrow area of heavy rainfall
tonight, with the greatest QPF along the frontal zone, which is
currently expected to be near and south of I-44. However, exactly
where this sets up is still in question. Expect to see 0.5-1" in
this zone with potential for 1-2". Do not expect to see any
flooding with this round.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM CDT Wed Oct 13 2021

The front will remain over the area Thursday, but intensity and
coverage will decrease some after the shortwave and jet streak
move out. An upper trough and surface low will move through the
area Thursday night into Friday, resulting in increased coverage
and intensity of rainfall. Rainfall ends from west to east Friday.
Total QPF Thursday and Friday is currently forecast to range from
around 1" along the I-44 corridor where the front should set up,
to 0.5" away from the front. Greater QPF amounts are possible that
may lead to some isolated flooding concerns. No other precip is
forecast through the long term.

Highs are forecast to range from 60 to the mid 70s (coolest NW and
warmest SE) on Friday. Lows Friday night are forecast to be in the
low to mid 40s, but cooler conditions are possible, especially in
typical cold spots. Highs Saturday should be in the low to mid
60s, followed by Saturday night which will be very similar to
Friday night. Could see some spotty frost if the coldest end of
guidance verifies. Temperatures jump back up closer to normal for
the rest of the forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 631 AM CDT Wed Oct 13 2021

A line of convection along a cold front will impact all TAF sites
this morning and early afternoon. Expect gusty southerly winds
ahead of the front and with any stronger thunderstorms. A decrease
in shower/storm coverage is expected after the front passes
through this evening before coverage and intensity of precip
increases tonight. Exactly where the front and associated heavier
precip sets up tonight is still somewhat uncertain, but the
greatest chances are near KSGF and KBBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Oct 13, 4:06 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
406 AM CDT Wed Oct 13 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
406 AM CDT Wed Oct 13 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Thunderstorms are expected today with the main potential hazard
being cloud to ground lightning. A few storms may produce small
hail and wind gusts over 40 mph. Locally heavy rainfall will also
be possible.

Outside of thunderstorms, southeasterly wind gusts around 30 to 40
mph are expected today across western Missouri and southeastern
Kansas as low pressure deepens across the Plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will continue through Friday as a front
stalls across the region. There is a threat for locally heavy
rainfall and isolated flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:44 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.